Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 228, NWS North Platte, NE

July 14, 2004Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2004, 2:40 AM CDT for Holt County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 2:40 AM CDT (07:40 UTC)
Expired
Jul 14, 2004, 3:30 AM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4675 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
1.6
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 140740
SVRLBF
NEC089-140830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 AM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 330 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF CHAMBERS...OR ABOUT 12 MILES
  SOUTHWEST OF ONEILL...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERS AROUND 250 AM CDT
  8 MILES SOUTHWEST OF EWING AROUND 325 AM CDT

LAT...LON 4246 9916 4209 9892 4209 9831 4241 9831

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:43 PM CDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 2:43 PM CDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE...UPDATED
243 PM CDT TUE JUL 13 2004

...FORECAST CONCERNS TSTMS AND TEMPERATURES TONIGHT/THEREAFTER...

.DISCUSSION...
MODIFIED 12Z SOUNDING AT KLBF SHOW LI=-15 WITH CAPE 6880 J/KG.  ATM
IS IN AN EXPLOSIVE STATE. AREA OF CONCERN FOR ISOLATED SEVERE TSTMS
GENERALLY RUNS THROUGH THE PLATTE VALLEY N INTO KBFF.  ANY STORMS
COULD BECOME QUITE SEVERE AS SHEER IS ADEQUATE AND 800MB THETA E IS
THROUGH THE ROOF NEAR KLXN-KLBF AREA.  EXPECT DIURNAL ACTIVITY WILL
FIRE ACROSS ERN WY/WRN NEB PER SWODY1.  THIS ACTIVITY WILL BECOME
ENHANCED LATER TONIGHT AND MOVE EAST AS RIDGE RUNNER WAVE MOVES
THROUGH.

EXTENDED...
MINOR CHANGES TO TEMPERATURE AS A COOLER PATTERN IS EXPECTED TO
DEVELOP.  THE BASIC FORECAST REMAINS THE SAME.
WEDS...FRONT WILL SHIFT SOUTH SOMEWHAT AFTER TONIGHTS ACTION.
SWODY2 SUGGEST AREA WILL HAVE ISOLATED POTENTIAL.  NO SIGNIFICANT
WAVE IS EXPECTED.
THUR...ATM CONTS UNSTABLE WITH STATIONARY FRONT.  ETA SHOWS A
SIGNIFICANT WAVE MOVING THROUGH.

FRIDAY THROUGH SUNDAY...LAST FORECASTABLE WAVE MOVES THROUGH FRIDAY
NIGHT.  FCST IS DRY THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 13, 3:35 PM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE JUL 13 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-141100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
335 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS THE NEBRASKA  PANHANDLE
DURING THE EVENING HOURS AS AN UPPER LEVEL DISTURBANCE APPROACHES THE
OUTLOOK AREA FROM CENTRAL WYOMING. THE FOCUS FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG WESTERN PORTIONS OF A SURFACE
BOUNDARY...SITUATED FROM SOUTHEAST WYOMING TO CENTRAL PORTIONS OF
NEBRASKA. AS THUNDERSTORMS MOVE EAST OFF THE HIGH PLAINS OF WYOMING
THEY WILL ENCOUNTER GOOD LOW LEVEL MOISTURE AND A VERY UNSTABLE
ATMOSPHERE...LEADING TO EXPLOSIVE DEVELOPMENT. AT THIS TIME...THE
MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...HOWEVER ALONG THE SURFACE BOUNDARY...AN ISOLATED TORNADO
CANNOT BE RULED OUT. CURRENT TRENDS HAVE THE LOW LEVEL BOUNDARY
SITUATED FROM NORTHERN GARDEN COUNTY...EAST TO BRADY...BUT THIS COULD
CONTINUE TO CHANGE AS THE THUNDERSTORMS GAIN STRENGTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE WEATHER WILL BE POSSIBLE ONCE AGAIN ACROSS THE BULK OF THE
OUTLOOK AREA ON WEDNESDAY. ANOTHER UPPER LEVEL DISTURBANCE WILL
APPROACH THE REGION FROM THE WEST. A SURFACE BOUNDARY...SITUATED
ACROSS THE OUTLOOK AREA ON WEDNESDAY...WILL ONCE AGAIN PROVIDE THE
FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. STRONG SHEAR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPORT THE FORMATION OF THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

WITH SURFACE AND MID LEVEL ATMOSPHERIC CONDITIONS MIRRORING TODAYS
AND WEDNESDAYS...ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE ON THURSDAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT. AT THIS TIME...NO SEVERE
WEATHER IS EXPECTED. NO THUNDERSTORMS ARE EXPECTED AFTER FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO TONIGHT...AS
WELL AS...WEDNESDAY AND THURSDAY.

MASEK

In the hours before

Special weather statement, Jul 13, 9:50 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 PM CDT TUE JUL 13 2004

NEZ004-005-022>024-035-036-056>058-069-094-140330-
ARTHUR NE-CHASE NE-DEUEL NE-EASTERN CHERRY NE-GARDEN NE-GRANT NE-
HOOKER NE-KEITH NE-MCPHERSON NE-PERKINS NE-SHERIDAN NE-
WESTERN CHERRY NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...GORDON...
GRANT...HAY SPRINGS...IMPERIAL...MULLEN...OGALLALA...OSHKOSH...
RUSHVILLE...TRYON AND VALENTINE
950 PM CDT TUE JUL 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 624 EXPIRED AT 10 PM CDT (9 PM MDT).

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR
ARTHUR...CHASE...CHERRY..DEUEL...GARDEN...GRANT...HOOKER...KEITH...
MCPHERSON...PERKINS...AND SHERIDAN COUNTIES HAS BEEN ALLOWED TO
EXPIRE. THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE OVERNIGHT...BUT THUNDERSTORMS ARE
GENERALLY EXPECTED TO REMAIN BELOW SEVERE LEVELS.

KAR
Local storm report, Jul 13, 11:49 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             3 W GORDON              42.81N 102.26W
07/13/2004  0.88 INCH        SHERIDAN           NE   BROADCAST MEDIA

&&

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:07 PM CDTSevere Thunderstorm WarningLBFSheridan38 min
Jul 14, 12:31 AM CDTSevere Thunderstorm WarningLBFCherry44 min
Jul 14, 1:08 AM CDTSevere Thunderstorm WarningLBFCherry37 min
Jul 14, 1:25 AM CDTSevere Thunderstorm WarningLBFThomas50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.